Washington, 2017

Heavy Snow in Washington, December 18 to 19, 2017

December 18 to 19, 2017 · NWS OTX · 21 events in 3 counties and zones

On December 19th a very moist surface low pressure tracked through eastern Washington and north Idaho along a warm front. The Columbia Basin was mainly south of the warm front with mostly rain, although the northern margin of the basin including the Spokane area received 2 to 4 inches of heavy wet snow before changing to rain during the day as the warm front passed through and stalled just to…

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

On December 19th a very moist surface low pressure tracked through eastern Washington and north Idaho along a warm front. The Columbia Basin was mainly south of the warm front with mostly rain, although the northern margin of the basin including the Spokane area received 2 to 4 inches of heavy wet snow before changing to rain during the day as the warm front passed through and stalled just to the north. The mountains and valleys north of the basin and the Cascades remained in the cold air mass north of the stalled warm front and received a prolonged period of heavy snow from this storm. In addition to travel difficulties, heavy wet snow caused numerous power outages for the residents of valley communities in these mountainous zones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 18, 4:04 PM PST, 3 hours 56 minutes earlier.

Area forecast discussion, Dec 18, 4:04 PM PST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
404 PM PST Mon Dec 18 2017

.SYNOPSIS...
A deep storm system will bring heavy precipitation to the Pacific
Northwest tonight through Tuesday night. The mountains of northern
Washington and far north Idaho will receive a couple feet of new
snow. Valley locations near the Canadian border and along the East
Slopes may also receive heavy, wet snow accumulations. Colder and
drier weather will spread into the region late in the week into
the weekend.

&&

.DISCUSSION...

...STRONG STORM TO BRING HEAVY PRECIPITATION TO INLAND NORTHWEST
TONIGHT INTO TUESDAY...

Tonight into Tuesday: A low pressure system with an abundant tap
of moisture will undergo rapid deepening as it moves into
northwest Washington early Tuesday morning. Vigorous warm, moist
advection over eastern Washington and north Idaho will produce a
prolonged period of moderate to heavy precipitation. For locations
that maintain enough cold air will receive a lot of snow. The
biggest challenge for this forecast will be determining where the
rain/snow line will occur. A few degrees may be the difference
between a cold rain and a foot or more of snow.

* Columbia Basin, Palouse, Spokane/CDA Area: These areas will
  remain in the warm sector as the storm intensifies late tonight
  into Tuesday. Look for an inch of rain from tonight through
  Tuesday night in places like Spokane, Pullman, Davenport, and
  Deer Park. Runoff from rain and melting snow may cause some
  fields with poor drainage. We will also be watching Paradise
  Creek closely for rises Tuesday and Tuesday night.

* Central/Southern Idaho Panhandle: Shoshone county will also
  largely be in the warm sector of the storm tonight through
  Tuesday evening. Snow levels are expected to be in the
  3500-5000ft range. Elevations below 3500 feet have been dropped
  from the Winter Storm Warning. The communities of Kellogg, St
  Maries, Lewiston, and Kamiah will all receive rain. Lookout Pass
  will likely get a foot or two of snow.

* North Idaho Panhandle and Pend Oreille and Stevens County in NE
  Washington: The communities of Bonners Ferry, Sandpoint, Priest
  Lake, Colville, Kettle Falls, and Northport have the biggest
  bust potential with this forecast. Temperatures in these
  communities have climbed into the mid to upper 30s this
  afternoon. With surface dewpoints in the mid 30s, our current
  wetbulb temperatures are on the warm side for snow. However,
  rapid deepening of low pressure overnight will tighten the
  temperature gradient along a warm front that is expected to be
  just south of the Canadian border overnight. Frontogenetic
  processes, strong omega and heavy precipitation rates will have
  to come together to cause precipitation to fall in the form of
  snow. At this time, it looks like lowland areas south of
  Sandpoint, Chewelah, and Gifford will probably be too warm for
  significant accumulations. For lowland communities near the
  Canadian border like Priest Lake, Bonners Ferry, and Metaline
  Falls, we may see the majority of precip (1.25 to 1.50 inches
  liquid equivalent) may fall as snow. If it does, over a foot
  will be possible by Tuesday afternoon.

* Okanogan Highlands/Valley: Republic will be all snow with
  accumulations likely over a foot. The lowlands around Omak,
  Oroville, and Brewster will be other communities flirting with
  temps marginal for rain vs snow. A conservative forecast for 2
  to 5 inches of accumulation for these lowland areas could
  ultimately bust either with more than 6 inches or little to no
  accumulation. Elevation may ultimately be the difference between
  rain and snow.

* Methow Valley: The Methow should be all snow. The precip shadow
  should limit storm totals to less than a foot in the Methow, but
  most of the Methow Valley should get at least 6 inches.

* Wenatchee area up to Leavenworth: Lowlands should be too warm
  for heavy accumulations, but elevations above 2500 feet will
  probably get a few inches. The crest around Stevens Pass will
  likely get a couple of feet.

Tuesday Night and Wednesday: As the upper low stretches and shears
southeastward look for snow to become more orographically driven
over the mountains of north Idaho. Colder air will begin to spread
across the region. Accumulating snow will be possible Wednesday
into Wed evening over the Camas Prairie as low level northwest
winds favor the areas around Winchester and Nezperce. /GKoch

Wednesday Night through Friday: The trough will continue to exit
to the southeast. Precipitation will linger from Lookout Pass
southwest towards the Blue Mountains through the evening. Thursday
a shortwave ridge will move in, with a dry forecast everywhere
except perhaps some very light snow in the mountains of north ID.
Thursday night and Friday there are some model discrepancies of a
wave moving out of Canada and into the Pacific Northwest. The GFS
treats it as a glancing blow in northwest flow with a very minimal
snow for north ID. Meanwhile the ECMWF and Canadian track it
further west which would mean very light snow for the Cascades and
most of the higher terrain of eastern WA and north ID. Have kept
with the idea of some snow Thursday night and then exiting Friday.

Saturday through Monday: Models agree on the highly amplified
ridge remaining along the west coast with northerly flow across
eastern WA and north ID. This will bring down some colder
temperatures out of Canada. This coupled with very dry air and
therefore mostly clear skies will make for some of the coldest
temperatures we have seen this season...(even colder than our cold
snap in early November).

Temperatures: Wednesday night through Friday temperatures will be
about 3 to 8 degrees below average for this time of the year. Some
of the northern valleys Wednesday night will be in the single
digits to lower teens given the clearing skies and recent
snowfall from the previous storm. Then Friday night onward
temperatures take a nose dive with temperatures anywhere from 8 to
15 degrees below average. Lows will be in the single digits or
teens with highs in the upper teens to low 20s.

The good news is roads will be plowed from earlier storms in the
week just in time for everyone's holiday travel late in the week
and next weekend. /Nisbet

&&

.AVIATION...
00Z TAFS: Frontal precipitation will increase this evening and
continue through Tuesday morning. For our TAF sites, precipitation
should fall in the form of rain. A strong low level jet across the
basin and into the Spokane/Coeur d'Alene Area will also result in
low level wind shear through the morning Tuesday. Expect
MVFR/IFR cigs and vis tonight and Tuesday with the rain. Colder
air at some of the smaller airports near the Canadian border and
along the East Slopes of the Cascades like Sandpoint, Bonners
Ferry, Colville, Omak, and Methow Valley will likely receive heavy
snow accumulations by Tuesday afternoon. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        36  42  29  32  18  27 / 100 100  70  30  10  10
Coeur d'Alene  36  40  30  32  18  28 / 100 100  80  50  10  10
Pullman        38  43  29  32  19  28 /  90 100  80  40  10  10
Lewiston       41  48  32  36  23  31 /  70  70  60  50  20   0
Colville       33  37  29  32  12  24 / 100 100  80  30   0  10
Sandpoint      33  37  29  32  13  26 / 100 100  90  60  10  10
Kellogg        35  38  28  30  16  24 / 100 100  90  60  20  10
Moses Lake     36  46  30  37  21  32 /  90  90  10  10   0   0
Wenatchee      34  40  29  35  20  29 /  80  90  20  10   0   0
Omak           32  37  26  30  14  25 / 100  90  50  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 7 AM PST Wednesday for Central
     Panhandle Mountains.

     Winter Storm Warning until 7 AM PST Wednesday for Northern
     Panhandle.

WA...Winter Storm Warning until 4 AM PST Wednesday for East Slopes
     Northern Cascades.

     Winter Storm Warning from 10 PM this evening to 4 AM PST
     Wednesday for Northeast Mountains-Okanogan Highlands.

     Winter Weather Advisory from 8 PM this evening to 4 PM PST
     Tuesday for Okanogan Valley.

&&
Hazardous weather outlook, Dec 18, 6:04 AM PST, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
604 AM PST Mon Dec 18 2017

WAZ034-041-043-044-191415-
Moses Lake Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
604 AM PST Mon Dec 18 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Hazardous weather is not expected tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A weather system on Tuesday could bring a mixture of rain, snow
and freezing rain to the Columbia Basin near the Cascades. If you
have travel plans during this time, please continue to monitor
the forecast for updates throughout the week.

IDZ002-003-026-027-WAZ031>033-035-036-191415-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Upper Columbia Basin-Spokane Area-
604 AM PST Mon Dec 18 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

IDZ001-004-WAZ037-038-191415-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
604 AM PST Mon Dec 18 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Heavy snow is expected today in the Idaho Panhandle mountains and
snow will develop tonight over the northeast Washington
mountains.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The mountains will continue to accumulate heavy snow on Tuesday
through Wednesday morning which will make travel hazardous
especially across mountain passes.

WAZ042-191415-
East Slopes Northern Cascades-
604 AM PST Mon Dec 18 2017

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Heavy snow will fall near the Cascade crest and passes today.
Accumulating snow will spread throughout the cascade mountains
tonight and significant accumulations are also expected in the
Methow Valley tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Heavy snow for the valleys and mountains is expected Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 18, 8:00 PM PST to December 19, 5:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Holden Village recorded 23.9 inches of storm total snow.

Heavy Snow, East Slopes Northern Cascades

When
December 18, 8:00 PM PST to December 19, 5:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Mazama recorded 12.6 inches of storm total snow.

Heavy Snow, East Slopes Northern Cascades

When
December 18, 8:00 PM PST to December 19, 5:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Plain recorded 8.1 inches of storm total snow.

Heavy Snow, East Slopes Northern Cascades

When
December 18, 8:00 PM PST to December 19, 5:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Stehekin recorded 9.0 inches of storm total snow.

Heavy Snow, East Slopes Northern Cascades

When
December 18, 8:00 PM PST to December 19, 5:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer 5 miles south of Peshastin reported 10.3 inches of new snow.

Heavy Snow, East Slopes Northern Cascades

When
December 18, 8:00 PM PST to December 19, 5:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer in Leavenworth reported 7.1 inches of new snow.

Heavy Snow, East Slopes Northern Cascades

When
December 18, 8:00 PM PST to December 19, 5:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer near Ardenvior reported 5.9 inches of new snow.

Heavy Snow, East Slopes Northern Cascades

When
December 18, 8:00 PM PST to December 19, 5:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer 7 miles northwest of Winthrop reported 10.3 inches of new snow.

Heavy Snow, Okanogan Highlands

When
December 18, 10:00 PM PST to December 19, 9:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
COOP Observer
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer in Republic recorded 6.0 inches of storm total snow.

Heavy Snow, Okanogan Highlands

When
December 18, 10:00 PM PST to December 19, 9:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer at Boyds reported 11.9 inches of storm total snow.

Heavy Snow, Northeast Mountains

When
December 18, 10:00 PM PST to December 19, 11:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The COOP observer in Colville recorded 8.4 inches of storm total snow accumulation.

Heavy Snow, Northeast Mountains

When
December 18, 10:00 PM PST to December 19, 11:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The COOP observer at Newport recorded 11.0 inches of storm total snow accumulation.

Heavy Snow, Northeast Mountains

When
December 18, 10:00 PM PST to December 19, 11:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The COOP observer at Newport recorded 6.5 inches of storm total snow accumulation.

Heavy Snow, Northeast Mountains

When
December 18, 10:00 PM PST to December 19, 11:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The 49 North ski resort reported 30 inches of storm total snow.

Heavy Snow, Northeast Mountains

When
December 18, 10:00 PM PST to December 19, 11:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Evans reported 4.5 inches of new snow.

Heavy Snow, Northeast Mountains

When
December 18, 10:00 PM PST to December 19, 11:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter near Diamond Lake reported 12.8 inches of new snow.

Heavy Snow, Northeast Mountains

When
December 18, 10:00 PM PST to December 19, 11:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Clayton reported 7.0 inches of new snow.

Heavy Snow, Northeast Mountains

When
December 18, 10:00 PM PST to December 19, 11:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Elk reported 8.0 inches of new snow.

Heavy Snow, Okanogan Highlands

When
December 18, 10:00 PM PST to December 19, 9:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer 7 miles north of Republic reported 6.5 inches of new snow.

Heavy Snow, Okanogan Highlands

When
December 18, 10:00 PM PST to December 19, 9:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer 7 miles north of Republic reported 6.5 inches of new snow.

Heavy Snow, Northeast Mountains

When
December 18, 10:00 PM PST to December 19, 11:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A citizen near Rice reported 12.1 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726714, 726715, 726716, 726717, 726718, 726719, 726720, 726721, 726723, 726724, 726732, 726743, 726744, 726745, 726756, 726757, 726758, 726759, 726760, 726761, 726762.